Azathioprine-Associated Acute Pancreatitis in the Course of Chronic Active Hepatitis P I E R R E G U I L L A U M E , MD, E T I E N N E G R A N D J E A N , MD, and P I E R R E - J E A N MALl);, MD
Drug-induced pancreatitiS is now recognized as a distinct, although u n c o m m o n , entity. Azathioprine has been incriminated as a causative agent in only a few documented cases, mostly in C r o h n ' s disease (1-3) and after renal transplantation (4). We report a patient with chronic active hepatitis, who developed acute pancreatitis during azathioprine and prednisone therapy. Prednisone was continued without any adverse effect but reexposure to azathioprine induced immediate recurrence of acute pancreatitis.
CASE REPORT A 22-year-old man was diagnosed as having viral hepatitis (HBsAg positive) in March 1980. The patient was seen for follow-up eight months later; he complained of anorexia, weight loss, and pain in the right hypochondrium. He was jaundiced; liver function tests were abnormal: bilirubin, 159 txmol/liter (normal: 5-17), AST (SGOT), 800 units/liter (1-19), ALT (SGPT), 1000 units/ liter (0-23), prothrombin time: 80%. The HBsAg remained positive. The persistence of the symptomatology and of the abnormal liver tests prompted us to perform a liver biopsy; this showed a severe form of chronic active hepatitis with portal-central "bridging," piecemeal necrosis, and intralobular and portal mononuclear inflammatory infiltration. Because of these findings, he was started on treatment with prednisone (15 mg/day) and azathioprine (50 rag/day). The patient was seen 27 days later complaining of increasing abdominal discomfort, nausea, and vomiting. There was no history of peptic ulcer or gallblader disease and no exposure to mumps. Alcohol intake was moderate.
Manuscript received December 30, 1982; revised manuscript receivdd May 20, 1983; accepted June 6, 1983. From the Policlinique de M6decine, Clinique M6dicale, et Division de Gastro-ent6rologie, D6partment de M6decine, H6pital Cantonal Universitaire de Gen~ve. Address for reprint requests: Dr. P.-J. Mal6, Policlinique de M6decine, H6pital Cantonal Universitaire, 1211 Geneva 4, Switzerland.
On examination, the patient was mildly jaundiced, with fever (37.5~ a regular pulse (84/min), and a blood pressure of 140/70 mm Hg. Abdominal examination revealed diffuse tenderness, mostly in the left upper quadrant; bowel sounds were audible. The remainder of the examination was unremarkable. Laboratory examination showed the following values: bilirubin, 24 txmol/liter (normal: 5-17), -/GT, 352 units/liter (0-56), alkaline phosphatase, 103 units/liter (12-48), AST (SGOT), 67 units/ liter (1-19), ALT (SGPT), 124 units/liter (0-23), values similar to those before therapy. Serum amylase was 10.4 kU/liter (1.2-3.6) and lipase was 3208 units/liter (50-250). An enlarged homogenous pancreas was shown by ultrasound and computed tomography. There was no evidence of gallstones or dilatation of the biliary tree (Figure 1). The patient was treated conservatively with nasogastric aspiration; intravenous fluids, and analgesics. Prednisone therapy was continued, but azathioprine was stopped. The symptoms subsided over four days, with disappearance of abdominal tenderness, fever, and normalization of serum lipase and amylase. A second ultrasound examination showed a normal pancreas. Two weeks later, azathioprine was resumed (50 mg/day) with monitoring of serum levels of pancreatic enzymes. After two days, the patient complained of abdominal discomfort. Elevated levels of serum amylase and lipase (10.9 kU/liter and 2192 units/liter, respectively) confirmed the recurrence of pancreatitis. Azathioprine therapy was stopped definitively and the serum amylase and lipase levels returned to normal within two days, although prednisone was administered throughout this period (Figure 2).
DISCUSSION In this patient, the most frequent causes of acute pancreatitis in the young, namely mumps, gallbladder disease, or peptic ulcer appear unlikely. Clinical and biochemical abnormalities subsided promptly when azathioprine was discontinued and recurred 36 h after reexposure. The temporal association of azathioprine administration and the development of acute pancreatitis on both occasions strongly suggests a causal relationship. Digestive Diseases and Sciences, Vol. 29, No. 1 (January 1984)
Fig 2. Temporal relationship between onset of abdominal symptoms (41,)' prednisone/azathioprine treatment, and serum levels of pancreatic enzymes.
the adverse effects of azathioprine in this clinical setting. SUMMARY
1. Computed axial tomography performed on admission (Somatom SF). Greatly enlarged homogeneous pancreas, without pancreatic calcification or dilatation of the biliary tree, may be seen. Ventrodorsal diameter: head, 44 mm; body, 40 mm (normal values, respectiyely, 23 + 3 mm and 20 -+ 3 ram) (mean
The mechanism of azathioprine-induced pancreatitis has been attributed to a kind of hypersensitivity reaction (1, 2). In our case, the resurgence of symptoms in less than 2 days is consistent with this view, although an individual hyperreactivity of another nature (abnormal metabolism) cannot be excluded. As corticosteroids were administered throughout this period, they cannot alone account for the pancreatitic episodes. A synergistic effect with azathioprine, however, may not be ruled out. Azathioprine, with low-dose corticosteroids, is stil prescribed in HBsAg-positive chronic active hepatitis in spite of its doubtful efficacy and possibly overwhelming side effects (5, 6). As the present case stresses, one should add acute pancreatitis to Digestive Diseases and Sciences, Vol. 29, No. 1 (January 1984)
We have described a 22-year-old man with an HBsAg-positive chronic active hepatitis who developed an attack of pancreatitis during the course of treatment with prednisone and azathioprine. Clinical and biochemical abnormalities subsided when azathioprine was stopped and reappeared after rechallenge with the drug. Azathioprine-associated acute pancreatitis is well recognized mostly during treatment of Crohn's disease and after renal transplantation. This adverse effect should, therefore, also be kept in mind during the treatme.nt of chronic active hepatitis9 ACKNOWLEDGMENTS
We are grateful to Dr. J.-P. Luya for permission to report on this patient who was under his care. we thank Prof. J. Fabre, Prof. E. Loizeau, and Dr. E. Trimble for their valuable comments and criticisms, and Mrs. M. Loup for secretarial help. REFERENCES 1. Nogueira JR, Freedman MA: Acute pancreatitis as a complication of Imuran therapy in regional enteritis. Gastroenterology 62:1040-1041, 1972
GUILLAUME ET AL 2. Kawanishi H, Rudolph E, Bull FE: Azathioprine-induced acute pancreatitis. N Engl J Med 289:357, 1973 3. Sturdevant RAL, Singleton JW, Deren JJ, Law DH, McCleery JL: Azathioprine-related pancreatitis in patients with Crohn's disease. Gastroenterology 77:883-886, 1979 4. Taft PM, Jones AC, Collins GM, Halasz NA: Acute pancre-
atitis following renal transplantation. A lethal complication. Am J Dig Dis 23:541-544, 1978 5. Dienstag JL, Isselbacher K J: Therapy for acute and chronic hepatitis. Arch Intern Med 141:1419-1423, 1981 6. Lain KC, Lai CL, Trepo C, Wu PC: Deleterious effect of prednisolone in HBsAg-positive chronic active hepatitis. N Engl J Med 304:380-386, 1981
Digestive Diseases and Sciences, Vol. 29, No. 1 (January 1984)